Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 215, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2021, 9:20 PM MDT for Union County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 9:20 PM MDT (03:20 UTC)
- Expired
- Jun 20, 2021, 10:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 197 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3175 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
772
WUUS55 KABQ 210320
SVRABQ
NMC059-210415-
/O.NEW.KABQ.SV.W.0215.210621T0320Z-210621T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
920 PM MDT Sun Jun 20 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Union County in northeastern New Mexico...
* Until 1015 PM MDT.
* At 919 PM MDT, a severe thunderstorm was located 13 miles northwest
of Clayton Lake State Park, or 23 miles east of Des Moines, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clayton, Clayton Lake State Park, Seneca, Mount Dora and Moses.
This includes Highway 64 between Mile Markers 412 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
3636 10346 3675 10355 3687 10338 3669 10300
3653 10300
TIME...MOT...LOC 0319Z 319DEG 19KT 3675 10341
HAIL...1.25IN
WIND...60MPH
$$
243 follow-up statements
242
WWUS55 KABQ 210340
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
940 PM MDT Sun Jun 20 2021
NMC059-210415-
/O.CON.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
940 PM MDT Sun Jun 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN UNION COUNTY...
At 940 PM MDT, a severe thunderstorm was located 8 miles north of
Clayton Lake State Park, or 19 miles northwest of Clayton, moving
southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clayton, Clayton Lake State Park, Seneca and Moses.
This includes Highway 64 between Mile Markers 414 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
3636 10346 3671 10349 3682 10330 3669 10300
3653 10300
TIME...MOT...LOC 0340Z 318DEG 18KT 3669 10334
HAIL...1.75IN
WIND...60MPH
$$
24120
WWUS55 KABQ 210400
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1000 PM MDT Sun Jun 20 2021
NMC059-210415-
/O.CON.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
1000 PM MDT Sun Jun 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN UNION COUNTY...
At 1000 PM MDT, a severe thunderstorm was located near Clayton Lake
State Park, or 14 miles north of Clayton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.
This includes Highway 64 between Mile Markers 421 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
3642 10334 3667 10341 3677 10327 3669 10300
3653 10300
TIME...MOT...LOC 0400Z 315DEG 17KT 3665 10326
HAIL...1.25IN
WIND...60MPH
$$
24278
WWUS55 KABQ 210410
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1010 PM MDT Sun Jun 20 2021
NMC059-210419-
/O.EXP.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
1010 PM MDT Sun Jun 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY WILL
EXPIRE AT 1015 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
3642 10334 3667 10341 3677 10327 3669 10300
3653 10300
TIME...MOT...LOC 0409Z 319DEG 19KT 3663 10323
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:17 PM MDT, 3 minutes earlier.
Area forecast discussion, Jun 20, 9:17 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 917 PM MDT Sun Jun 20 2021 .UPDATE... This afternoon's and this evening's early arriving guidance support the issuance of a wind advisory for portions of east central New Mexico later tonight and through midday Monday. Kind of awkward timing, with the northern most counties, Quay and Curry, likely to see the stronger winds begin earlier during the advisory period, but the stronger winds potentially not reaching Chaves county until after 6 am. ZFP and NPW already transmitted. Also tweaked cloud cover for tonight through Monday morning. && .PREV DISCUSSION...519 PM MDT Sun Jun 20 2021... .AVIATION... 00Z TAF CYCLE Upper high center over south central/se AZ at 23Z to shift into swrn NM during the next 24 hrs. Isold to sct showers and tstms with gusty variable winds mainly along and south of I-40 at 23Z will continue to move to the southeast and slowly diminish through 03Z. A strong cold front will approach far ne NM around 03Z then push through the ne and east central plains with nely wind gusts to around 40kts possible and potential for lcl briefly reduced vsbys in bldu. MVFR cigs will fill in behind the front with terrain obscurations. The front to reach the east slopes of the central mt chain and KROW around 21/12Z and push into the RGV at KSAF and KABQ. Cigs over ern NM to become genly VFR by 21/19Z while a few showers/tstms develop along between the Contdvd and RGV. && .PREV DISCUSSION...310 PM MDT Sun Jun 20 2021... .SYNOPSIS... Some relief from the heat in the form of a cold front will push southward through eastern New Mexico tonight. This front is forecast to move into the Rio Grande Valley to near the Continental Divide Monday evening. High temperatures for the eastern plains will be around 25 degrees below today's highs with slight cooling for the Rio Grande valley. The cooler weather will be brief with near average temperatures returning to all areas by Tuesday. Tuesday remains dry with the exception of a chance for afternoon storms in the south central mountains. Moisture remnants from what was once Tropical Storm Dolores will bring a return of afternoon showers and thunderstorms Wednesday and Thursday. && .DISCUSSION... .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Some relief to the heat is in store for eastern NM as a strong backdoor front surges into the state this evening into tonight. Cold air and moisture advection will follow the frontal boundary, the additional lift of which may initiate a few strong thunderstorms along its leading edge. Daytime highs on Monday across the central mts and eastward will be 15 to 25 degrees cooler than the previous day's readings. Meanwhile, western NM won't be so lucky, where temperatures are expected to remain 5 to 10 degrees above average. As the front pushes south and westward into the canyons of the central mts, it sets up an impressive density gradient. Models suggest Tds west of the central mts may range between 35F and 40F, while eastward experiences Tds of over 50F. Likewise, high resolution models hint to a substantially tightened pressure gradient of 5 to 8 mb between CQC and ABQ. This will create the potential for strong east canyon winds across the central valleys, including the ABQ metro Monday afternoon into the evening. Gusts up to 50 mph will be possible, the peak of which is expected between 6 PM and 9 PM MDT. Uncertainty exists in the magnitude of this event, as run-to-run consistency has been lacking amongst but it's possible a wind advisory might be necessary tomorrow evening. With the influx of moisture and upslope flow towards the Continental Divide, could see the potential for a few thunderstorms to initiate west of the central mts late Monday afternoon into the evening hours. Overnight temperatures on Monday trend downward a few to as many as 10 degrees lower than the previous night areawide, but with exception of the far eastern plains, lows will still be above average. LONG TERM...(TUESDAY THROUGH SATURDAY)... What a difference a day makes during the extended forecast period. GFS and ECWMF and their ensemble counterparts agree that the closed low just west of San Francisco kick the Four Corners' high east- southeast over NM on Tuesday. Very warm to hot high temperatures return on Tuesday as a result. By Wednesday, the high shifts far enough southeastward to begin tapping remnant moisture from what was once Tropical Storm Dolores. Models agree that much of the moisture increase on Wednesday will be in the mid levels and with dry low- levels, expect little in the way of wetting footprints and likely lots of strong outflow wind gusts. Low level moisture increases somewhat Wednesday night with more in the way of wetting rains possible with convection on Thursday. Then the model changes really kick in Friday into next weekend. What once looked like a negative Pacific Northern American pattern (PNA) was setting up, recent model trends now amplify an upper level ridge over southern British Columbia (a positive PNA), sending a tough southward to the lee of the Rockies. This trough results in quite the backdoor cold front for Friday night and Saturday. It's still a relatively long way out but the very good agreement between most/all global models is encouraging. A timely cool and moist surge in late June typically spells an early end to fire season. Thank the MJO for the deep convection south of HI and the forecast changes. 12/33 && .FIRE WEATHER... A strong backdoor cold front will descend into eastern NM on Monday, cooling daytime highs as many as 15 to 25 degrees for locales east of the central mts. An influx of moisture accompanies this front, boosting relative humidity values across the east, while west of the Continental Divide remains dry. Temperatures rebound quickly on Tuesday, rising back above normal areawide as drier conditions take hold. Isolated showers and thunderstorms come back into play each afternoon Tuesday forward, with coverage favoring portions of western NM. Humidity recoveries moving into midweek range from fair to poor, with only portions of the eastern plains maintaining good or better. Another front looks to make its descent into the state this weekend and may provide another recharge of moisture and greater coverage of precipitation. 12 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to noon MDT Monday for the following zones... NMZ234>238. &&
Hazardous weather outlook, Jun 20, 2:58 AM MDT, 18 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 258 AM MDT Sun Jun 20 2021 NMZ201>241-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 258 AM MDT Sun Jun 20 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Heat Advisory is out for record heat through the Northwest Plateau (Farmington), Middle Rio Grande Valley (Albuquerque), and Chaves County Plains (Roswell) where high temperatures will reach into the 100s. Highs will reach into the 90s and low 100s elsewhere over lower elevations of northern and central NM today. Strong erratic gusty winds will be associated with isolated to scattered afternoon storms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday East canyon winds are likely to arrive into Santa Fe and Albuquerque Sunday night and again Monday night, with gusts of 35 to 45 mph possible. Oppressive heat returns to the eastern plains Wednesday and Thursday after a brief respite of cooler temperatures Monday. Scattered afternoon storms Wednesday and Thursday will likely bring bouts of strong and erratic gusty winds through western and central NM. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Local storm report, Jun 20, 3:54 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 1 NE ABO 34.47N 106.32W
06/20/2021 M59 MPH TORRANCE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102384
TRMSpecial weather statement, Jun 20, 4:05 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
405 PM MDT Sun Jun 20 2021
NMZ234-235-202230-
Curry County-Quay County-
405 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND SOUTHERN
CURRY COUNTIES UNTIL 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Ragland, or 26 miles northwest of Clovis, moving
southeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Clovis, Cannon Air Force Base, Ranchvale, Portair and Saint Vrain.
This includes Highway 60 between Mile Markers 372 and 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3430 10328 3430 10338 3464 10370 3477 10355
3446 10308
TIME...MOT...LOC 2205Z 313DEG 27KT 3466 10357
40Special weather statement, Jun 20, 4:28 PM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
428 PM MDT Sun Jun 20 2021
NMZ234>236-202300-
Roosevelt County-Curry County-Quay County-
428 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES UNTIL 500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of House, or 29 miles northeast of Fort Sumner,
moving southeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
House and Mcalister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3472 10396 3485 10381 3471 10351 3456 10357
3447 10374
TIME...MOT...LOC 2228Z 313DEG 27KT 3472 10381
40Special weather statement, Jun 20, 5:21 PM MDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Albuquerque NM 521 PM MDT Sun Jun 20 2021 NMZ219-221-202345- Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque Metro Area- 521 PM MDT Sun Jun 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking strong winds from the west moving over Albuquerque. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Albuquerque, Los Ranchos De Albuquerque, Tijeras, Cedar Crest, South Valley, North Valley, Cedro, Carnuel and Canoncito in Bernalillo County. This includes the following highways... Interstate 40 between Mile Markers 157 and 178. Interstate 25 between Mile Markers 218 and 231. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3501 10672 3518 10666 3513 10632 3490 10639 TIME...MOT...LOC 2319Z 285DEG 25KT 3508 10660 40
Special weather statement, Jun 20, 6:24 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
624 PM MDT Sun Jun 20 2021
NMZ236-210100-
Roosevelt County-
624 PM MDT Sun Jun 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Milnesand, or 31 miles north of Tatum, moving
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milnesand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3357 10346 3361 10351 3366 10351 3366 10358
3374 10369 3380 10347 3360 10305 3357 10305
TIME...MOT...LOC 0023Z 305DEG 40KT 3369 10346Special weather statement, Jun 20, 8:43 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 843 PM MDT Sun Jun 20 2021 NMZ230-210315- Union County- 843 PM MDT Sun Jun 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL 915 PM MDT... At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Des Moines, moving southeast at 15 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Union County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3668 10340 3685 10370 3700 10360 3700 10314 TIME...MOT...LOC 0242Z 298DEG 14KT 3691 10356 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:24 PM MDT | Special Weather Statement | ABQ | Roosevelt | 36 min |
| Jun 20, 8:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jun 20, 9:00 PM MDT | Wind Advisory | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 15 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.